Hemorrhagic potential of combined diltiazem and recombinant tissue-type plasminogen activator administration

Journal Article

In the Thrombolysis in Myocardial Infarction (TIMI) phase II study, use of calcium channel antagonists at study entry was associated with an increased risk of intracerebral hemorrhage. Whether the observed association was due solely to chance, underlying cerebrovascular disease, or an effect of calcium channel antagonists themselves was not determined. Accordingly, blood loss from standardized ear incisions was measured in six groups of anesthetized New Zealand white rabbits: (1) saline control, (2) intravenous diltiazem (20 μg/kg/min × 60 minutes), (3) intravenous recombinant tissue-type plasminogen activator (rTPA) (1.0 mg/kg over 60 minutes, 10% bolus), (4) diltiazem plus rTPA, (5) diltiazem daily for 3 consecutive days, and (6) diltiazem (3 days) plus rTPA given on day 3. The combination of rTPA plus diltiazem (3 days) resulted in significantly more blood loss than rTPA alone, diltiazem (60-minute infusion), or rTPA plus diltiazem (60-minute infusion) (p = 0.003). Similarly, diltiazem (3 days) resulted in more blood loss than either agent alone or rTPA plus diltiazem (60-minute infusion) (p < 0.05). Thus, in this animal model, prolonged exposure to diltiazem with or without rTPA was associated with increased bleeding. The potential for chronic use of oral calcium channel antagonist to increase hemorrhagic risk after rTPA administration requires further investigation. © 1993 Mosby-Year Book, Inc.

Duke Authors

Cited Authors

  • Becker, RC; Caputo, R; Ball, S; Corrao, JM; Baker, S; Gore, JM

Published Date

  • 1993

Published In

Volume / Issue

  • 126 / 1

Start / End Page

  • 11 - 14

International Standard Serial Number (ISSN)

  • 0002-8703